Opioid induced nausea and vomiting

Eur J Pharmacol. 2014 Jan 5;722:67-78. doi: 10.1016/j.ejphar.2013.09.074. Epub 2013 Oct 21.

Abstract

Opioids are broad spectrum analgesics that are an integral part of the therapeutic armamentarium to combat pain in the palliative care population. Unfortunately, among the adverse effects of opioids that may be experienced along with analgesia is nausea, vomiting, and/or retching. Although it is conceivable that in the future, using combination agents (opioids combined with agents which may nullify emetic effects), currently nausea/vomiting remains a significant issue for certain patients. However, there exists potential current strategies that may be useful in efforts to diminish the frequency and/or intensity of opioid-induced nausea/vomiting (OINV).

Keywords: Antagonists; Moxduo; NK-1; Nausea; Olanzapine; Opioids; Tapentadol; Vomiting.

Publication types

  • Review

MeSH terms

  • Analgesics, Opioid / adverse effects*
  • Animals
  • Antiemetics / pharmacology
  • Antiemetics / therapeutic use
  • Humans
  • Nausea / chemically induced*
  • Nausea / drug therapy
  • Nausea / metabolism
  • Nausea / physiopathology
  • Neurotransmitter Agents / metabolism
  • Pharmacogenetics
  • Vomiting / chemically induced*
  • Vomiting / drug therapy
  • Vomiting / metabolism
  • Vomiting / physiopathology

Substances

  • Analgesics, Opioid
  • Antiemetics
  • Neurotransmitter Agents